Michigan, 2011

Hail in Michigan, May 10, 2011

May 10, 2011 · NWS DTX · 2 events in 1 county or zone

A thunderstorm just southwest of Medina produced 1 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm just southwest of Medina produced 1 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 10, 3:10 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, May 10, 3:10 AM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
410 AM EDT TUE MAY 10 2011

.SHORT TERM...TODAY

LITTLE CHANGE NOTED IN THE OVERALL LARGE SCALE PATTERN TODAY...WITH
AN EXPANSIVE UPPER RIDGE NOW STRETCHING FROM THE GULF COAST INTO THE
GREAT LAKES.  SOUTHEAST LOWER MICHIGAN CONTINUES TO LIE ON THE
IMMEDIATE DOWNSTREAM SIDE OF THE MEAN RIDGE AXIS.  CONVECTIVELY
ENHANCED MID LEVEL WAVE DROPPING DOWN THE RIDGE PROVIDING DEEP
ENOUGH ASCENT TO TAP A STEEPER LAPSE RATE ENVIRONMENT ABOVE
600 MB...WITH A NOTEWORTHY INCREASE IN SHOWER/ELEVATED THUNDER
COVERAGE COMMENCING ACROSS CENTRAL/NORTHERN MI AT PRESS TIME.
FORCING FIELD CERTAINLY BACKED BY A VEERING 40 KNOT NOCTURNAL LOW
LEVEL JET MAX EMERGING ACROSS SOUTHERN LAKE MICHIGAN.  LATEST HRRR
GUIDANCE CAPTURES NEAR TERM TRENDS THE BEST...SUGGESTING SOME
PERSISTENCE IN THIS DEVELOPMENT THROUGH THE MORNING COMMUTE BEFORE
DIMINISHING AS THE OVERALL FORCING WEAKENS UPON THE DEPARTURE OF THE
MID LEVEL SUPPORT AND THE DIURNAL DISRUPTION OF THE LOW LEVEL JET.
GIVEN TRENDS...WILL TARGET AREAS ROUGHLY NORTH OF I-69 WITH THE
HIGHEST POPS FOR THE MORNING PERIOD.

THE RIDGE POSITIONING WILL EFFECTIVELY RETAIN AN EAST TO
SOUTHEASTERLY COMPONENT IN THE LOW LEVELS THROUGH THE DAY.  THIS
SETUP BRINGS THE HIGHER MID LEVEL THETA-E/INSTABILITY PLUME TO THE
DOORSTEP...BUT PROVIDES RESISTANCE FOR DEEPER PENETRATION OF THIS
AIRMASS FOR PEAK HEATING.  GIVEN THE WELL-CAPPED 800-600 MB PROFILE
AND EXISTENCE OF A 6K FT DEEP/VERY DRY SUB CLOUD LAYER...PROSPECTS
FOR SEEING ADDITIONAL PRECIPITATION DEVELOPMENT IN THE AFTERNOON
LOOK SLIM.  LATE DAY CONVECTIVE INITIATION WILL LIKELY COMMENCE
ALONG THE SURFACE WARM/STATIONARY FRONTAL BOUNDARY EXTENDING FROM
THE UPPER MISS VALLEY INTO CENTRAL IN/SOUTHERN OH...WITH SOME HIGH
RES MODEL SOLUTIONS SUGGESTING SOME FORM OF THIS CONVECTION SPILLING
EASTWARD AND CLIPPING FAR SOUTHERN AREAS TOWARD EARLY EVENING.  WITH
THIS SCENARIO CARRYING TREMENDOUS RELIANCE ON PINPOINTING AN EXACT
TRAJECTORY...CONFIDENCE IS TYPICALLY LOW...ESPECIALLY WHEN THE
EASTWARD EXPANSION WOULD PROJECT INTO A LESS FAVORABLE THERMODYNAMIC
PROFILE.  WILL GO AHEAD AND TRIM POPS OUT FOR THE AFTERNOON PERIOD
ROUGHLY NORTH OF I-69/EAST OF I-75...RETAINING JUST A LOW POP FOR
POINTS TOWARD THE SOUTHWEST GIVEN THE CLOSER PROXIMITY TO THE HIGHER
THETA-E/INSTABILITY GRADIENT.

MOISTURE WILL TEND TO POOL AT THE TOP OF THE DRY/ELEVATED MIXED
LAYER TODAY /6-7K FT LEVEL/...SUPPORTING A PERSISTENT FIELD OF BKN
ALTOCU.  WITH THE FLOW STILL OUT OF THE EAST-SOUTHEAST...MIXING OFF
THE SURFACE WILL BE DIFFICULT WITH THE DEGREE OF WARMING ABOVE THE
BOUNDARY LAYER.  GIVEN THIS AND THE PROSPECTS FOR CLOUD COVER TO
LIMIT INSOLATION...WILL SEE READINGS ACHIEVE SIMILAR NUMBERS AS
NOTED YESTERDAY...GENERALLY RANGING FROM LOWER 60S ALONG THE LAKE
HURON INFLUENCED THUMB REGION TO UPPER 60S SOUTHWEST.

&&

.LONG TERM...TONIGHT THROUGH MONDAY

UPPER RIDGE AXIS WILL SHIFT INTO MICHIGAN TONIGHT AND REMAIN
OVERHEAD UNTIL THURSDAY MORNING AS UPPER TROUGHING DIGS WEST OF THE
ROCKIES. THIS PATTERN WILL MAKE FOR A TRICKY CONVECTIVE FORECAST AS
WE LOOK TO UPSTREAM DEVELOPMENT AND SMALLER SCALE FEATURES TO KICK
THUNDERSTORMS/SHOWERS OFF OVER SOUTHEAST MICHIGAN.

UPPER WAVE EJECTING OUT OF THE TROUGH AND LIFTING UP INTO THE
NORTHERN PLAINS WILL ADVECT WARMER AIR ALOFT AND ADDITIONAL MOISTURE
INTO LOWER MICHIGAN TONIGHT. THIS SHOULD KEEP A STABLE LAYER AT THE
SURFACE WHILE ALLOWING INSTABILITY TO CONTINUE TO BUILD ALOFT. KEPT
POPS LOW WITH THE ABSENCE OF LARGE-SCALE FORCING...WITH HIGHEST POPS
OVER THE WESTERN PORTION OF THE FORECAST AREA NEAR THE BEST THETA-E
ADVECTION AND CLOSER TO THE INSTABILITY GRADIENT. SIMILAR SET-UP
SHOULD EXIST AS WE HEAD INTO WEDNESDAY AND POPS REMAIN LOW. THINK
THERE WILL THEN BE A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS
WEDNESDAY NIGHT AND MORE SO ON THURSDAY AS MODELS START TO BRING
SMALL CHUNKS OF SHORTWAVE ENERGY (SOME LIKELY CONVECTIVELY INDUCED)
UP THROUGH THE WESTERN GREAT LAKES. THIS WOULD MAKE SENSE AS THE
WESTERN FLANK OF THE RIDGE AND INSTABILITY AXIS DRAW CLOSER. HEIGHTS
OVER THE CENTRAL GREAT LAKES THEN LOOK TO FALL THURSDAY NIGHT AS THE
RIDGE BREAKS DOWN AND THE UPPER TROUGH/LOW PUSH ACROSS THE CENTRAL
PLAINS. THIS SHOULD PROVIDE A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS. TEMPERATURES THROUGH THE MIDWEEK PERIOD WILL CONTINUE
TO RUN UNSEASONABLY WARM...WARMING INTO THE 70S ON WEDNESDAY AND
CLOSER TO 80 ON THURSDAY.

BEST CHANCES FOR SHOWERS AND A FEW THUNDERSTORMS THEN LOOK TO OCCUR
FRIDAY AND THROUGH THE WEEKEND AS THE UPPER LOW VERY SLOWLY MIGRATES
FROM THE PLAINS INTO THE OHIO AND TENNESSEE VALLEYS. TRENDS IN THE
MODELS OVER THE PAST FEW DAYS HAS BEEN SLOWER WITH BOTH THE
BREAK-DOWN OF THE UPPER RIDGE OVER THE GREAT LAKES AND THE ARRIVAL
OF THE UPPER LOW...AND THIS TREND IS FAVORED GIVEN THE BLOCKY
PATTERN. MOISTURE WRAPPING INTO THE NORTH SIDE OF THE SURFACE AND
UPPER LOW PRESSURE SYSTEMS (AND INTO LOWER MICHIGAN) LOOKS PRETTY
HEALTHY...WITH GFS PW VALUES RUNNING BETWEEN 1.0 AND 1.5 INCHES.
LATEST ROUND OF MODELS EVEN SHOW A POSSIBLE TAP OFF THE ATLANTIC.
BIGGEST CHANGE TO THE FORECAST OVERALL WAS TO RAISE TEMPERATURES
FRIDAY THROUGH SUNDAY AS A SLOWER FRONTAL PASSAGE...NOT UNTIL EARLY
NEXT WEEK...IS NOW EXPECTED.

ITEM OF GREATEST UNCERTAINTY WHICH COULD AFFECT THE FORECAST LOOKS
TO BE HOW FAR SOUTH/NORTH THE TRACK OF THE UPPER LOW ACROSS THE
EASTERN HALF OF THE COUNTRY ENDS UP BEING. CURRENT CONSENSUS IS A
TRACK ACROSS THE OHIO/TENNESSEE VALLEYS...BUT WILL WATCH AS MODELS
HAVE BEEN MORE AGRESSIVE LATELY WITH DIGGING A STRONG UPPER LOW INTO
EASTERN CANADA AND NEW ENGLAND...KICKING THE SYSTEM THAT WOULD
AFFECT US FURTHER SOUTH. 10.00Z EURO HAS ACTUALLY TRENDED MUCH
FURTHER SOUTH WITH A TRACK TOWARDS THE GULF COAST. THIS SOLUTION IS
NOT FAVORED AT THIS POINT GIVEN IT LARGE DEVIATION FROM ITS PREVIOUS
RUN AND OVERALL MODEL CONSENSUS. WILL HOWEVER NEED TO WATCH THIS
SCENARIO AS IT IS NOT THE FIRST TIME THIS TRACK HAS APPEARED...AND
AS IT WOULD MAKE FOR A DRIER WEEKEND THAN CURRENTLY FORECAST.

&&

.MARINE...

WINDS WILL HOLD OUT OF THE EAST TO SOUTHEAST THROUGH THURSDAY AS A
LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE PLAINS.  WHILE THE
GRADIENT DOES INCREASE SLIGHTLY...STRONG STABILITY OVER THE WATERS
WILL LIMIT THE GUST POTENTIAL DURING THIS TIME.  DESPITE THIS BEING
AN ONSHORE FLOW FOR SOME LOCALES...THE STABILITY WILL ALSO KEEP
WAVE HEIGHT GROWTH IN CHECK.  THERE IS A LOW CHANCE OF THUNDERSTORMS
TODAY...MAINLY DURING THE MORNING HOURS.

&&

.AVIATION...ISSUED 149 AM EDT TUE MAY 10 2011

AREAS OF SHOWERS CONTINUE TO DEVELOP ALONG AN ELONGATED SHORTWAVE
MOVING ACROSS SOUTHERN LOWER MICHIGAN. COVERAGE CONTINUES TO
INCREASE PER LATEST RADAR TRENDS...ATLEAST IN THE VICINITY OF THE
SOUTHERN TAF SITES AND LOOKS WORTHY OF A MENTION IN VFR CEILINGS.
AT DTW...SMALL CLUSTER OF THUNDERSTORMS HAS EVOLVED UPSTREAM...
CARRYING A SOUTHEAST TRAJECTORY. GIVEN THE MOVEMENT...THIS CLUSTER
WILL LIKELY PASS JUST TO THE WEST/SOUTHWEST OF THE TERMINAL
BETWEEN 0630-08Z. WILL INCLUDE A VCTS MENTION GIVEN THE PROXIMITY.

CLOUD DECKS WILL TEND TO LOWER AS MID LEVEL MOISTURE INCREASES
THROUGH THE NIGHT. THIS WILL PROMPT A DROP IN BASES TOWARD THE
5-6K FT LEVEL DURING THE EARLY-MID MORNING PERIOD...AND AROUND
3500 FT BY THE EVENING HOURS. EASTERLY WINDS WILL CONTINUE THROUGH
THE TAF PERIOD...GUSTING TO AROUND 16KTS THIS AFTERNOON WITH
MIXING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...MR
LONG TERM....HLO
MARINE.......MR
AVIATION.....PK/MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 10, 3:57 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
457 AM EDT TUE MAY 10 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-110900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
457 AM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS BOTH TODAY AND TONIGHT. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER HEAVY RAIN
AND HAIL UP TO ONE HALF OF AN INCH IN DIAMETER IS POSSIBLE. STORM
MOVEMENT WILL BE TO THE SOUTHEAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING LOW PRESSURE SYSTEM WILL CONTINUE TO BRING CHANCES FOR
THUNDERSTORMS THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-110900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
457 AM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS BOTH TODAY AND TONIGHT. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER HEAVY RAIN
AND HAIL UP TO ONE HALF OF AN INCH IN DIAMETER IS POSSIBLE. STORM
MOVEMENT WILL BE TO THE SOUTHEAST AT 20 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING LOW PRESSURE SYSTEM WILL CONTINUE TO BRING CHANCES FOR
THUNDERSTORMS THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 10, 2:38 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
338 AM EDT TUE MAY 10 2011

MIZ047-048-053-060-061-100845-
BAY-GENESEE-MIDLAND-SAGINAW-SHIAWASSEE-
338 AM EDT TUE MAY 10 2011

...SPECIAL WEATHER STATEMENT...

AT 332 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST
OF SANFORD TO 5 MILES SOUTHWEST OF DURAND...MOVING EAST AT 25 MPH.

THIS STORMS WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS
GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS.  THE SLOW MOVEMENT OF THESE STORMS MAY RESULT IN
SOME PONDING ON AREA ROADWAYS THIS MORNING.

LOCATIONS IMPACTED INCLUDE...
  VERNON...             PORTER TOWNSHIP...    OAKLEY...
  DURAND...             BRANT...              NORTH BRADLEY...
  MERRILL...            BYRON...              NELSON...
  GAINES...             CHESANING...          ST. CHARLES...
  LENNON...             JUDDVILLE...          GORDONVILLE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MR
Special weather statement, May 10, 3:45 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
445 AM EDT TUE MAY 10 2011

MIZ047-048-053-060-061-101000-
BAY-GENESEE-MIDLAND-SAGINAW-SHIAWASSEE-
445 AM EDT TUE MAY 10 2011

...SPECIAL WEATHER STATEMENT...

AT 437 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 4 MILES NORTHWEST OF SANFORD TO
4 MILES WEST OF FENTON...MOVING EAST AT 20 MPH.

THESE STORM WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS
GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS EARLY THIS MORNING.  BRIEF PERIODS OF MORE INTENSE
RAINFALL WILL POTENTIAL LEAD TO SOME PONDING ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  GARFIELD...           SANFORD...            NEW LOTHROP...
  AVERILL...            SWARTZ CREEK...       POSEYVILLE...
  LAYTON CORNERS...     FENTON...             SWAN CREEK...
  LAPORTE...            RANKIN...             MIDLAND...
  FLUSHING...           SHIAWASSEE NATIONAL WILDLIFE REFUGE...
  SHIELDS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MR
Special weather statement, May 10, 3:51 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
451 AM EDT TUE MAY 10 2011

MIZ068-069-076-101000-
LIVINGSTON-OAKLAND-WAYNE-
451 AM EDT TUE MAY 10 2011

...SPECIAL WEATHER STATEMENT...

AT 446 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM 8 MILES
NORTHWEST OF HARTLAND TO FLAT ROCK...MOVING EAST AT 25 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING UP TO ONE HALF INCH
DIAMETER HAIL...WINDS TO 35 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  WESTLAND...           NORTHVILLE...         WIXOM...
  INKSTER...            TYRONE TOWNSHIP...    TAYLOR...
  NOVI...               MILFORD...            GARDEN CITY...
  RIVERVIEW...          SOUTHGATE...          LIVONIA...
  HIGHLAND...           WALLED LAKE...        WYANDOTTE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MR
Local storm report, May 10, 4:01 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
501 AM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 AM     HAIL             4 NE YPSILANTI          42.29N 83.57W
05/10/2011  M0.50 INCH       WASHTENAW          MI   TRAINED SPOTTER

            REPORTED AT GEDDES AND RIDGE ROAD

&&

OROW
Special weather statement, May 10, 4:51 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
551 AM EDT TUE MAY 10 2011

MIZ069-076-101045-
OAKLAND-WAYNE-
551 AM EDT TUE MAY 10 2011

...SPECIAL WEATHER STATEMENT...

AT 550 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 5 MILES NORTHWEST OF
NOVI TO LIVONIA...MOVING SOUTHEAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING ONE HALF INCH DIAMETER
HAIL...WINDS GUSTS UP TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY DOWNPOURS.  THE HEAVY RAINFALL MAY LEAD TO SOME PONDING ON
AREA ROADWAYS FOR THE MORNING COMMUTE.

LOCATIONS IMPACTED INCLUDE...
  WALLED LAKE...        WOLVERINE LAKE...     DEARBORN HEIGHTS...
  REDFORD...            FARMINGTON...         DEARBORN...
  MELVINDALE...         FARMINGTON HILLS...   RIVER ROUGE...
  FRANKLIN...           DETROIT...            OAK PARK...
  LATHRUP VILLAGE...    SOUTHWEST DETROIT...  SOUTHFIELD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MR
Special weather statement, May 10, 5:28 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
628 AM EDT TUE MAY 10 2011

MIZ082-101130-
LENAWEE-
628 AM EDT TUE MAY 10 2011

...SPECIAL WEATHER STATEMENT...

AT 625 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF HUDSON...MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MORENCI AND CLAYTON BY 655 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MR

The radar

The Northern Indiana radar (KIWX), 122 km away, was scanning. The volume nearest the first event began at 10:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lenawee

When
May 10, 5:48 AM EST
Where
Lenawee County, 4.15 mi N of Munson
Measured
1 in hail
Reported by
Public
Coordinates
41.760, -84.330

Hail, Lenawee

When
May 10, 5:53 AM EST
Where
Lenawee County, 2.48 mi SW of Medina
Measured
0.75 in hail
Reported by
Public
Coordinates
41.780, -84.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306717, 306716.